Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 119, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 17, 2001, 7:51 PM CDT for Barry County, Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 7:51 PM CDT (00:51 UTC)
- Expired
- May 17, 2001, 8:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barry County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:56 PM CDT | Hail 0.88 | Monett, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3291 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 180051 SVRSGF MOC009-180145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWEST MISSOURI * UNTIL 845 PM CDT * AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF WHEATON...OR 15 MILES NORTH OF PEA RIDGE...MOVING EAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WASHBURN BY 805 PM CDT. EXETER...SELIGMAN BY 810 PM CDT. PURDY...MONETT BY 815 PM CDT. CASSVILLE BY 825 PM CDT. THE TOWNS OF RIDGLEY...WAYNE AND BUTTERFIELD ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3692 9402 3651 9408 3652 9363 3691 9365 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 17, 2:55 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT THU MAY 17 2001 PRIMARY FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE POTENTIAL TONIGHT. VERY MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE FORECAST AREA. LAPS DATA DEPICTS CAPE VALUES NEAR 4000 J/KG AND LIFTED INDICES AROUND -7. SURFACE ANALYSIS SHOWS PRIMARY FRONTAL BOUNDARY ACROSS NORTHWEST MISSOURI INTO CENTRAL KANSAS WITH ANOTHER MESOSCALE BOUNDARY STRETCHING FROM NORTHWEST TO SOUTHEAST MISSOURI. IN ADDITION A VORTICITY CENTER WAS COMING ACROSS KANSAS. THESE FEATURES WILL ALL COME TOGETHER TO PRODUCE POTENTIAL SEVERE AND HEAVY RAINFALL EVENT TONIGHT. 12Z UPPER AIR DATA SHOWS 850 MB DEWPOINTS OF 16 DEGREES OVER THE AREA. THIS ALONG WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES AND K-INDICES NEAR 40 SUPPORT HEAVY RAINFALL POTENTIAL. WILL ISSUE A FLASH FLOOD WATCH FOR THE NORTHWEST SECTION OF THE FORECAST AREA WHERE MODELS SHOW AMOUNTS MAXIMIZED AND BEST BOUNDARY INTERACTION IS LIKELY TO TAKE PLACE. RAINFALL WILL TAPER OFF FRIDAY AS SHORTWAVE NOW CROSSING ROCKIES PUSHES ACROSS THE AREA...AND THE FRONT PUSHES SOUTH. AFTER A BREAK FROM THE RAIN SATURDAY...THE NEXT SHORTWAVE WILL PUSH INTO THE PLAINS LATE SATURDAY AND SUNDAY TO PRODUCE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. IN THE EXTENDED...TROUGH STILL PROGGED TO DEVELOP OVER THE CENTRAL U.S. NEXT WEEK. SHOWERS WILL TAPER OFF EARLY IN THE WEEK WITH COOLER TEMPERATURES. PRELIMINARY FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY... FCSTID = 11 SGF 63 74 55 78 / 70 50 10 0 JLN 64 75 57 79 / 70 40 10 0 UNO 66 75 54 77 / 70 60 10 0 VIH 61 75 53 77 / 70 50 10 0 .SGF... MO...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES MOZ055>057... MOZ066>069...MOZ077>079...MOZ088>089. KS...FLASH FLOOD WATCH FOR THURSDAY NIGHT FOR ZONES KSZ073... KSZ097...KSZ101. FOSTER
In the hours before
Special weather statement, May 17, 5:32 PM CDT, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>095-101>103-180400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 532 PM CDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 242...IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE... MARIES...MCDONALD...MILLER...MORGAN...NEWTON...PHELPS...POLK... PULASKI...ST. CLAIR...STONE...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN... LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH... OZARK...PITTSBURG...ROLLA...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. FOSTER
Local storm report, May 17, 7:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT THU MAY 17 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM 7 E OSCEOLA MO 1.75 INCH HAIL
05/17/01 ST.CLAIR REPORTED RELAYED FROM
THE PUBLIC BY MEDIA.
0607 PM 5 SSE OSAGE BEACH MO 52 MPH TSTM GUST
05/17/01 CAMDEN LIMBS DOWN. REPORTED BY
PUBLIC.
0632 PM SUNRISE BEACH MO 1 INCH HAIL
05/17/01 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0645 PM FT SCOTT KS FLOOD
05/17/01 BOURBON STREET FLOODING
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0654 PM MC CUNE KS .75 INCH HAIL
05/17/01 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0707 PM LIBEGRAL MO .75 INCH HAIL
05/17/01 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:02 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 43 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 62 min |
| May 18, 1:37 PM CDT | Flash Flood Warning | SGF | Barton, Vernon | 3 hr |
| May 18, 2:07 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 3 hr |
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 50 min |
| May 18, 4:12 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
| May 18, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.